|Why wait to start meds?
Sep 6, 2004
I have been positive for 10 yrs. At 3 yrs positive my viral load was 100,000 although my T4 was about 600. My MD said you have a choice, (negative side)deal with the side effects longer, possibly cut down later medication options OR (plus side) keep your immune system healthier for longer.
I decided to get on meds right away in 1997. I'm happy to say I've been + 10+ years, with a viral load consistently under 1000 for years and T4 over 650 always.
My question is WHY WAIT? Why is it recommended to wait until t4 is less than 350 or an astronomical viral load result. Both of these # means that HIV HAS ALREADY DONE damage to your immune system.
This question comes from a newly HIV+ friend of a friend who is asking me for guidance since I'm doing so well. But have been through hell with side effects.
No matter what, I think early start of meds was the right choice why wait until the damage has been done?
| Response from Dr. Holodniy
The current guidelines (and they are just guidelines not requirements) balance the need to preserve immune function with the potential consequences of long term side effects of HIV medication treatment and other ongoing medical or mental health conditions. Although you may lose some of your immune reserve waiting to get to a CD4 of 350, it is extremely unlikely you will develop AIDS defining illnesses. However, the guidelines do indicate that there may be patients with higher CD4 counts who are experiencing symptoms of HIV infection or are having a rather rapid decline in CD4 count with high viral loads, that treatment may be indiated earlier.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Black Spots After Vaginal Sex Without Condom Does It Mean I Have HIV
- Blood In Urine After Condom Broke Worried I Have HIV
- Coated Tongue After Rimming Worried I Have HIV
- Dry Cough After Kissing Cut On Lip Worried I Have HIV
- Ear Infection After Topping With Condom Does It Mean I Have HIV
- Floaters After Touching Skin Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.